Ohio, 2002

Damaging Wind in Ohio, July 4, 2002

July 4, 2002 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 1:20 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 4, 1:20 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT THU JUL 4 2002

MSAS SFC ANAL SHOWS LO-LVL WIND CONVERGENT BOUNDARY SET UP ACRS SWRN
PA...WESTMORELAND CTY...EXTNDG TO THE SW ACRS EAST-CNTRL OH TWRDS
ZZV.  TSTMS CURRENTLY FIRING UP ALONG THIS BOUNDARY.  WITH PLENTY OF
MOISTURE AND INSTABILITY...LI/S TO -8 AND SBCAPES OVR 3000...LOOK
FOR MOST ACTIVITY TO BE FOCUSED ON THIS BOUNDARY FOR THE NEXT FEW
HOURS.

FARTHER NORTH...MAIN FRONT SLOWLY SAGGING SOUTH ACRS LK ERI AND INTO
NWRN CORNER OF PA.  THIS FRONT WILL LIKELY CAUSE ANOTHER AREA OF
FOCUS AS IT DROPS SOUTH INTO CWA FOR LATE PM/EVE HOURS...ESP IF IT
INTERACTS WITH ANY LINGERING OUTFLOW BOUNDARIES.  AS USUALLY HAPPENS
IN THE SUMMER...THIS SOUTHWARD-BOUND FRONT IS MOVING SLOWER THAN
FCSTD BY MODELS.  WL KEEP EVENING MENTION OF SHRA/TSRA IN FOR NRN
HALF OF ZONES...AND WILL KEEP IN THRU NIGHT FOR SOUTH.  WL INCLUDE
MENTION OF HVY RAIN/STG WINDS IN ZONES FOR SRN HALF OF CWA WHERE
THIS LO-LVL BOUNDARY EXISTS.

FOR RMDR OF FCST...CLEAR SAILING FOR THIS WEEKEND AS FRONT MOVES
SOUTH OF CWA AND COOLER...DRIER AIR SETTLES IN.  FOR TEMPS...WL STAY
CLOSE TO NGM/AVN MOS THRU SAT.  AS FAR AS NEXT CHC OF PRECIP
GOES...12Z AVN DIFFERED QUITE A BIT FROM 00Z MRF WITH TIMING.  00Z
MRF BROUGHT NEXT SYSTEM IN FOR MONDAY...12Z AVN BACKS THIS OFF TIL
TUES.  WL BUY INTO THIS SOLN...DELAYING NEXT MENTION OF PRECIP TIL
TUES.

QUESTION FOR EXTNDD IS WL THIS FRONT CLEAR THE AREA...BRINGING DRY
CONDS BACK FOR WED/THURS.  FOR NOW WL KEEP NRN HALF DRY ON WED AND
KEEP SHRA/TSRA IN SOUTH...ANTICIPATING THIS FRONTAL BOUNDARY WILL
STALL A BIT.  WL KEEP AREA DRY ON THURS FOR THIS PKG.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 4, 2:18 PM EST, 7 minutes before
PAZ021-029-WVZ001-002-042115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT THU JUL 4 2002

...HEAVY THUNDERSTORMS MOVING ACROSS AREA...

A LINE OF STRONG THUNDERSTORMS STRETCHING WEST TO EAST FROM NEAR
WEIRTON...WEST VIRGINIA TO PITTSBURGH IS SLOWLY MOVING TO THE SOUTH.
THESE THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL...GUSTY WINDS
AND FREQUENT LIGHTNING.  A FEW OF THE STORMS ARE ALSO PRODUCING
SMALL HAIL.

THIS LINE WILL CONTINUE TO DRIFT SOUTH OVER THE NEXT FEW HOURS
AFFECTING AREAS SUCH AS BETHANY AND WHEELING IN THE PANHANDLE OF
WEST VIRGINIA...AND CANONSBURG...WASHINGTON...AND THE SOUTHERN
SUBURBS OF PITTSBURGH IN WESTERN PENNSYLVANIA.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED...KEEP AN EYE TO THE SKY AND
BE PREPARED TO MOVE INDOORS SHOULD THUNDERSTORMS MOVE INTO YOUR
AREA.  STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE
WARNINGS.

The radar

The Pittsburgh radar (KPBZ), 34 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 4, 2:25 PM EST
Where
Jefferson County, Stratton
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -80.617

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307093.